Article

Genetic risk factors associated with lipid‐lowering drug‐induced myopathies

Department of Internal Medicine, University of Oklahoma College of Medicine, Tulsa, Oklahoma, USA
Muscle & Nerve (Impact Factor: 2.31). 07/2006; 34(2):153 - 162. DOI: 10.1002/mus.20567

ABSTRACT Lipid-lowering drugs produce myopathic side effects in up to 7% of treated patients, with severe rhabdomyolysis occurring in as many as 0.5%. Underlying metabolic muscle diseases have not been evaluated extensively. In a cross-sectional study of 136 patients with drug-induced myopathies, we report a higher prevalence of underlying metabolic muscle diseases than expected in the general population. Control groups included 116 patients on therapy with no myopathic symptoms, 100 asymptomatic individuals from the general population never exposed to statins, and 106 patients with non–statin-induced myopathies. Of 110 patients who underwent mutation testing, 10% were heterozygous or homozygous for mutations causing three metabolic myopathies, compared to 3% testing positive among asymptomatic patients on therapy (P = 0.04). The actual number of mutant alleles found in the test group patients was increased fourfold over the control group (P < 0.0001) due to an increased presence of mutation homozygotes. The number of carriers for carnitine palmitoyltransferase II deficiency and for McArdle disease was increased 13- and 20-fold, respectively, over expected general population frequencies. Homozygotes for myoadenylate deaminase deficiency were increased 3.25-fold with no increase in carrier status. In 52% of muscle biopsies from patients, significant biochemical abnormalities were found in mitochondrial or fatty acid metabolism, with 31% having multiple defects. Variable persistent symptoms occurred in 68% of patients despite cessation of therapy. The effect of statins on energy metabolism combined with a genetic susceptibility to triggering of muscle symptoms may account for myopathic outcomes in certain high-risk groups. Muscle Nerve, 2006

0 Bookmarks
 · 
88 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Statin-associated muscular adverse effects cover a wide range of symptoms, including asymptomatic increase of creatine kinase serum activity and life-threatening rhabdomyolysis. Different underlying pathomechanisms have been proposed. However, a unifying concept of the pathogenesis of statin-related muscular adverse effects has not emerged so far. In this review, we attempt to categorise these mechanisms along three levels. Firstly, among pharmacokinetic factors, it has been shown for some statins that inhibition of cytochrome P450-mediated hepatic biotransformation and hepatic uptake by transporter proteins contribute to an increase of systemic statin concentrations. Secondly, at the myocyte membrane level, cell membrane uptake transporters affect intracellular statin concentrations. Thirdly, at the intracellular level, inhibition of the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase results in decreased intracellular levels of downstream metabolites (e.g. selenoproteins, ubiquinone, cholesterol) and alteration of gene expression (e.g. ryanodine receptor 3, glycine amidinotransferase). We also review current recommendations for prescribers.
    British Journal of Clinical Pharmacology 02/2014; · 3.69 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clinically identified myopathies are frequently a consequence of medication toxicities. However, recognizing drug-induced myopathies is sometimes difficult. Developing a greater understanding of the underlying mechanisms of drug-induced muscle toxicity will promote enhanced awareness and recognition, and improved management of these syndromes.
    Current Opinion in Rheumatology 09/2014; · 5.07 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Cardiovascular disease (CVD) remains the leading cause of death in industrialized nations. Despite clear evidence of CVD risk reduction with HMG-CoA reductase inhibitors (statins), the side effects of these medications, particularly myopathy, limit their effectiveness. Studies into the mechanisms, aetiology and management of statin myopathy are limited by lack of an internationally agreed clinical definition and tools for assessing outcomes. Currently there is a paucity of evidence to guide the management of patients affected by statin myopathy; with the exception of dose reduction, there is little evidence that other strategies can improve statin tolerance, and even less evidence to suggest these alternate dosing strategies reduce cardiovascular risk.Areas covered: This review will cover current definitions, clinical presentations, risk factors, pathogenesis and management. PubMed was searched (English language, to 2014) for key articles pertaining to statin myopathy. This review then briefly describes our experience of managing this condition in a tertiary lipid disorders clinic, in the setting of limited guiding evidence.Expert opinion: Knowledge gaps in the field of statin myopathy are identified and future research directions are suggested. We urge the need for international attention to address this important, but largely neglected clinical problem, that if unresolved will remain an impediment to the effective prevention and treatment of CVD.
    Expert Opinion on Drug Safety 07/2014; · 2.74 Impact Factor